Intended for healthcare professionals

Rapid response to:

Papers

Effects of legislation restricting pack sizes of paracetamol and salicylate on self poisoning in the United Kingdom: before and after study

BMJ 2001; 322 doi: https://doi.org/10.1136/bmj.322.7296.1203 (Published 19 May 2001) Cite this as: BMJ 2001;322:1203

Rapid Response:

Package paracetamol with its antidote

Paracetamol overdose is the most common cause of acute hepatic failure. Hepatocytes become sensitive to paracetamol metabolites and inflammatory mediators1-3 when intracellular glutathione (GSH) is depleted due to paracetamol metabolism4. For this reason, many clinical conditions associated with GSH depletion place patients at greater risk of paracetamol toxicity, even at therapeutic paracetamol dosings. These predisposing conditions include chronic alcohol abuse, HIV, sepsis, multi-organ system failure, chemotherapy, other types of hepatic failure, certain metabolic diseases, and chronic CNS disease. In addition, patients without predisposing disease are at risk because over-the-counter cold remedies and similar preparations frequently contain paracetamol and represent sources of potential overdose due to excessive, concomitant or chronic use.

Importantly, Hawton, Townsend, Deeks, Appleby, Gunnell, Bennewith, and Cooper now report that morbidity and mortality from paracetamol overdose decreased in the years following UK legislation to restrict the package sizes of the drug5. However, as these authors note, restricting the package size did not completely resolve the problem.
N-acetylcysteine (NAC), which provides the cysteine necessary to replenish glutathione (GSH) depleted by paracetamol, is used to treat paracetamol overdose6,7.

Intravenous NAC treatment protocols are used in some regions. However, oral treatment protocols have been shown to be highly effective. Treatment is most effective when started soon after paracetamol ingestion8,9; delays should be avoided but are still common10. Therefore, we suggest that toxicity caused by intentional or unintentional paracetamol overdoses is best treated by prevention, i.e., by formulating or packaging paracetamol with sufficient amounts of NAC to largely prevent toxicity .

NAC preserves the antipyretic and analgesic properties of paracetamol. Therefore, co-administration should not interfere with paracetamol effectiveness. Further, since NAC has been used for many years at high doses with minimal (or no) toxicity, administration at the estimated doses together with paracetamol should not pose any safety issues. The disagreeable odor and taste characteristic of some NAC formulations, particularly those used clinically in the United States, would appear to be a problem. However, the contaminants responsible for the bad taste and odor are not present in appropriately manufactured NAC formulations. Our estimates indicate that including less than 200 mg of NAC per 500 mg of paracetamol would accomplish the necessary prevention of toxicity. Therefore, we foresee no obstacles to the introduction of NAC/paracetamol products. Efficacy of such formulations for preventing morbidity and mortality should be evaluated.

James P. Andrus, MD#

Lenore A. Herzenberg, PhD+

Leonard A. Herzenberg, PhD+

Stephen C. DeRosa, MD+

Departments of Pediatric Critical Care# and Genetics+,
Stanford University School of Medicine, Stanford, CA 94305-5318

Corresponding author: James Andrus,
Andrus@darwin.stanford.edu

Citations

1. Luster MI, Simeonova PP, Gallucci RM, Bruccoleri A, Blazka ME, Yucesoy B. Role of inflammation in chemical-induced hepatotoxicity. Toxicol Lett 2001;120(1-3):317-21.

2. Laskin DL, Laskin JD. Role of macrophages and inflammatory mediators in chemically induced toxicity. Toxicology 2001;160(1-3):111-8.

3. Walsh TS, Wigmore SJ, Hopton P, Richardson R, Lee A. Energy expenditure in acetaminophen-induced fulminant hepatic failure. Crit Care Med 2000;28(3):649-54.

4. McClain CJ, Price S, Barve S, Devalarja R, Shedlofsky S. Acetaminophen hepatotoxicity: An update. Curr Gastroenterol Rep 1999;1(1):42-9.

5. Hawton K, Townsend E, Deeks J, Appleby L, Gunnell D, Bennewith O, et al. Effects of legislation restricting pack sizes of paracetamol and salicylate on self poisoning in the United Kingdom: before and after study. Bmj 2001;322(7296):1203.

6. Smilkstein MJ, Knapp GL, Kulig KW, Rumack BH. Efficacy of oral N-acetylcysteine in the treatment of acetaminophen overdose. Analysis of the national multicenter study (1976 to 1985). N Engl J Med 1988;319(24):1557-62.

7. Kind B, Krahenbuhl S, Wyss PA, Meier-Abt PJ. [Clinical-toxicological case (1). Dosage of N-acetylcysteine in acute paracetamol poisoning]. Schweiz Rundsch Med Prax 1996;85(31-32):935-8.

8. Donovan JW. Medical fortune-telling: predicting acetaminophen toxicity. Acad Emerg Med 1999;6(11):1079-82.

9. Smilkstein MJ, Bronstein AC, Linden C, Augenstein WL, Kulig KW, Rumack BH. Acetaminophen overdose: a 48-hour intravenous N-acetylcysteine treatment protocol. Ann Emerg Med 1991;20(10):1058-63.

10. McCormick PA, Casey P, Barry P, Laffoy M, Treacy J. Delays in administration of acetylcysteine in paracetamol overdose. Ir Med J 2000;93(3):77-8.

Competing interests: No competing interests

24 May 2001
Leonard A Herzenberg
Professor of Genetics
Stanford University